Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 73, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jun 9, 2023, 6:23 PM EDT for Brevard County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2023, 6:23 PM EDT (22:23 UTC)
- Expired
- Jun 9, 2023, 6:48 PM EDT
- In force
- 25 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 55 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 10.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
804
WUUS52 KMLB 092223
SVRMLB
FLC009-092300-
/O.NEW.KMLB.SV.W.0073.230609T2223Z-230609T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
623 PM EDT Fri Jun 9 2023
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
Northeastern Brevard County in east central Florida...
* Until 700 PM EDT.
* At 622 PM EDT, a severe thunderstorm was located over Merritt
Island Wildlife Refuge, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Titusville, Playalinda Beach and Merritt Island Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once to a
small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2852 8055 2859 8080 2870 8077 2873 8064
2860 8054 2858 8054
TIME...MOT...LOC 2222Z 269DEG 11KT 2864 8071
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kelly1 follow-up statement
938
WWUS52 KMLB 092248
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
648 PM EDT Fri Jun 9 2023
FLC009-092258-
/O.CAN.KMLB.SV.W.0073.000000T0000Z-230609T2300Z/
Brevard FL-
648 PM EDT Fri Jun 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREVARD COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 2852 8055 2859 8080 2870 8077 2873 8064
2860 8054 2858 8054
TIME...MOT...LOC 2246Z 269DEG 11KT 2864 8062
$$
KellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:09 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jun 9, 2:09 PM EDT, 4 hours 14 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 209 PM EDT Fri Jun 9 2023 ...A Few Severe Storms Possible This Evening... ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 210 PM EDT Fri Jun 9 2023 Through Tonight... It's been a fairly quiet day so far, but we do expect that to change over the next several hours. Still monitoring the risk for storms, with the potential for one or two of them to go severe. Drier air aloft (H5 RH <25%) may contribute to somewhat higher chance for gusty winds (downbursts) to develop in these storms. The wind profile is fairly unidirectional/westerly. Bulk shear is pretty weak but may approach 25 KT later this afternoon. Our convective triggers will be a weak surface front across North FL, a bit of PVA, and the Atlantic breeze, which will stick close to the coast due to the westerly synoptic flow. We appear to be plenty buoyant this afternoon: 2000+J/kg of MLCAPE is estimated by SPC mesoanalysis, roughly north of a Daytona Beach to Clermont line. However, the 15Z XMR sounding would suggest these values may be somewhat overdone. Initiation has already occurred from the FL Panhandle over to near Gainesville. HREF depicts that the storms to our north are forecast to first drift southeastward through Lake/Volusia Counties before settling toward the Space Coast. Any leftover storms will weaken then move offshore the Treasure Coast last. Timing for all of this activity is expected from roughly 4PM to 11PM from north to south. Overnight, quiet weather resumes with lows 68-73. Our threats from any severe storms this evening would be wind gusts to around 60 mph, hail up to quarter size, torrential rain, and frequent lightning. There is a low, but non-zero, threat for a brief tornado or two, particularly near the coast where low-level winds will be backed out of the SE, locally increasing helicity values. This Weekend... Low-level synoptic flow breaks down on Saturday. This will allow the Atlantic Breeze a running chance of making it further inland than recently. Scattered-numerous (50-70%) storm coverage is expected in the afternoon across our interior, with 30-50% chances closer to the coast. On Sunday, SW flow picks up once again, keeping our Atlantic breeze closer to I-95. This will focus better storm coverage a little to the east of Saturday. There will be some dry air advecting in aloft by Sunday, however we still expect 40-60% storm coverage by afternoon/early evening. High temps will range from the upper 80s to low 90s. Next Week... The subtropical jet remains quite active for mid-June, sending multiple disturbances across the Southeast (just to our north). H5 ridging will try to build across W GOMEX into TX. Weak troughing will extend from a Great Lakes low down into Florida through Tuesday or Wednesday before the Gulf ridge tries to bridge with the Bermuda high. Throughout the period, westerly or southwesterly flow prevails in the mid-upper troposphere, delivering somewhat drier air aloft. Ensemble guidance also shows H7 T's reaching above the 90th percentile later next week, which may stabilize us a bit. A SW component will be common in the low layers. The result of all this looks to be lower storm chances mainly focused on the afternoon sea breeze circulation, which most days will be pinned close to the East Coast of Florida. With H85 temps approaching +20C, temperatures are quickly becoming the bigger concern mid/late week. Our official (NBM) forecast now explicitly reaches 95-97F west of I-95 from Wednesday onward. At Orlando Int'l, the chance of exceeding 95F jump to over 60% by Thursday. Heat indices in excess of 100F are likely, with at least some potential of reaching our heat advisory criteria (108F) along I-95. Excessive heat can be extremely dangerous; precautions may need to be taken to protect you, your family, and your pets later next week. && .MARINE... Issued at 210 PM EDT Fri Jun 9 2023 Tonight-Saturday...Seas are quite benign with buoy 41009 reporting under 2 ft waves. This will remain the case for the period. Nearshore, a few storms develop late this afternoon/ evening with gusty winds and lightning expected in the vicinity of this activity. Lesser storm coverage is expected near the waters on Saturday. Winds will become SSE/SE over the next few hours before returning to WSW overnight. On Saturday, winds become easterly late morning into the afternoon. Speeds generally 10kt or less outside of any storms. Sunday-Wednesday (modified previous discussion)...Scattered showers and storms this weekend become more isolated next week, though cells will continue to drift offshore into the Atlantic each day during the afternoon and evening hours. A few storms could be strong, especially along the sea breeze. South to southwesterly flow overnight becoming east to southeast each day as the sea breeze develops and tries to push inland, with varying success. Winds around 5-10kts on Sunday rise to 10-15kts through midweek, except 15- 20kts Monday night beyond 20nm. Seas 1-2ft, with occasional pockets of up to 3-4ft well offshore. && .AVIATION... (18Z TAFS) Issued at 210 PM EDT Fri Jun 9 2023 Slower start to convection today across the area, with VCTS as early as 18Z at DAB, 19Z at SUA, 20Z at SFB/LEE/TIX/FPR, and 21Z at MCO/ISM/MLB/VRB. TEMPOs in place at MCO/SFB/ISM/DAB/TIX/MLB between 20-02Z for VIS/CIG reductions down to MVFR conditions due to TSRA. Some gusty winds associated with storms will also be possible. Conditions improving after 03Z across the area, with light and variable winds overnight. VCSH along the coast beginning around 15Z tomorrow, with easterly winds 5 to 8 knots at all terminals. && .PRELIMINARY POINT TEMPS/POPS... DAB 70 85 72 88 / 60 50 30 50 MCO 72 91 73 92 / 40 60 40 60 MLB 72 88 73 90 / 50 40 30 50 VRB 71 89 72 91 / 40 40 30 40 LEE 71 92 72 92 / 30 60 40 50 SFB 71 91 73 92 / 50 60 40 60 ORL 73 91 74 93 / 50 60 40 60 FPR 71 88 72 89 / 40 40 20 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Heil/Pendergrast/Tollefsen/Law
Hazardous weather outlook, Jun 9, 10:12 AM EDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1012 AM EDT Fri Jun 9 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-100215- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1012 AM EDT Fri Jun 9 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Through mid-afternoon, a few storms are forecast to develop along the Treasure Coast. From mid and late afternoon through late in the evening, numerous showers and storms over north Florida may organize and drop southeast into central Florida. Our coastal counties are most likely to see lightning storms today and through the evening. Storms will move east to southeast at 10 to 20 mph. There is a marginal risk for a few storms to turn severe. Strong storms which occur along boundary collisions will be capable of producing wind gusts up to 60 mph, hail up to 1 inch in diameter, frequent lightning, and very heavy downpours. Conditions may even become favorable for a tornado or waterspout to form near and offshore the Florida east coast, once the east coast sea breeze develops very late in the afternoon. Move indoors to safety if skies look threatening, or you hear thunder. .FLOOD IMPACT... The most intense storms may also produce between 1 and 3 inches of rainfall in a 60 to 90 minute period. this would result in local flooding of roads and poorly drained urban and low lying areas. Never attempt to drive across a water covered road, as the water depth may be to great to allow your vehicle to cross safely. .RIP CURRENT IMPACT... A Moderate risk of dangerous rip currents continues at all central Florida Atlantic beaches today. Check with the beach patrol for additional information about ocean hazards. Remember to swim only within sight of a lifeguard, and never enter the ocean alone. .MARINE THUNDERSTORM GUST IMPACT... Storms will also be capable of producing wind gusts of 35 knots or greater over inland lakes, but especially near the Intracoastal Waterway and near shore Atlantic, during the late afternoon and early evening. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. Scattered coverage of lightning storms is forecast to continue through this weekend, with a slight decrease in coverage forecast from the early to middle part of next week. The threat for gusty winds, small hail, frequent lightning and torrential downpours in the strongest storms will continue. As storm coverage decreases next week, temperatures will increase with highs reaching the low to mid 90s near the coast and mid to upper 90s across the interior. The combination of increasing heat and humidity will push afternoon heat indices to around 100 degrees in several locations Sunday and Monday, and to between 100 and 106 degrees from Tuesday into late week. Persons engaged in outdoor activities will want to remain well hydrated, and take indoor rest breaks in an air conditioned location as needed. The rip current risk will remain Moderate through this weekend. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Heil
In the hours before
Special weather statement, Jun 9, 4:30 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
430 PM EDT Fri Jun 9 2023
FLZ041-141-092100-
Coastal Volusia FL-Inland Volusia FL-
430 PM EDT Fri Jun 9 2023
...Strong thunderstorms will impact portions of northern and eastern
Volusia County through 500 PM EDT...
At 429 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holly Hill, moving east at 15 mph. Additional strong storms will
push east across Volusia county.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, DeLand and New Smyrna
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2906 8087 2901 8110 2911 8141 2926 8143
2927 8115 2931 8115 2934 8102
TIME...MOT...LOC 2029Z 261DEG 13KT 2924 8101
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KellySpecial weather statement, Jun 9, 4:39 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Melbourne FL
439 PM EDT Fri Jun 9 2023
FLZ259-264-092115-
Inland St. Lucie FL-Inland Martin FL-
439 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of south central St.
Lucie and northwestern Martin Counties through 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tradition, or 9 miles southwest of Port Saint Lucie, moving northeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tradition and Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2718 8065 2736 8043 2716 8031 2715 8061
TIME...MOT...LOC 2039Z 241DEG 9KT 2723 8049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TollefsenLocal storm report, Jun 9, 5:36 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
536 PM EDT Fri Jun 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Tstm Wnd Gst Halifax Estates 29.15N 80.97W
06/09/2023 E45 mph Volusia FL Trained Spotter
Trained spotter estimates winds 30 mph gusting to 45
mph on Atlantic Ave just south of Dunlawton Ave in
Daytona Beach Shores.
&&
Event Number MLB2300202
HaleyLocal storm report, Jun 9, 5:42 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
542 PM EDT Fri Jun 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM Tstm Wnd Gst 2 NE New Smyrna Beach 29.05N 80.90W
06/09/2023 E41 mph Volusia FL Mesonet
The Weatherflow station at New Smyrna Beach (XNSB)
measured a wind gust of 36kt/41mph from the
north-northeast.
&&
Event Number MLB2300203
HaleyLocal storm report, Jun 9, 6:02 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
602 PM EDT Fri Jun 09 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 1 NW Klondike Beach 28.74N 80.70W
06/09/2023 M40 mph Brevard FL Other Federal
USSF Tower 19 measured a wind gust of 35kt/40mph from
the north.
&&
Event Number MLB2300204
HaleySpecial weather statement, Jun 9, 6:12 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Melbourne FL
612 PM EDT Fri Jun 9 2023
FLZ347-447-092245-
Northern Brevard Barrier Islands FL-Mainland Northern Brevard FL-
612 PM EDT Fri Jun 9 2023
...A strong thunderstorm will impact portions of northern Brevard
County through 645 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm near
Merritt Island Wildlife Refuge, or near Titusville, moving east at 10
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Titusville, Haulover Canal, Mims, Playalinda Beach and Merritt Island
Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2855 8084 2872 8085 2879 8068 2860 8054
2858 8054
TIME...MOT...LOC 2212Z 248DEG 8KT 2865 8078
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KellyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:16 PM EDT | Special Marine Warning | MLB | 44 min | |
| Jun 8, 8:18 PM EDT | Special Weather Statement | MLB | Saint Lucie | 27 min |
| Jun 9, 3:49 PM EDT | Special Weather Statement | MLB | Okeechobee | 26 min |
| Jun 9, 3:53 PM EDT | Special Weather Statement | MLB | Martin | 22 min |
| Jun 9, 4:02 PM EDT | Special Weather Statement | MLB | Volusia | 28 min |
| Jun 9, 4:06 PM EDT | Special Marine Warning | MLB | 114 min | |
| Jun 9, 4:20 PM EDT | Special Weather Statement | MLB | Martin | 40 min |
| Jun 9, 4:23 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 17 min |
| Jun 9, 4:30 PM EDT | Special Weather Statement | MLB | Volusia | 30 min |
| Jun 9, 4:39 PM EDT | Special Weather Statement | MLB | Saint Lucie | 36 min |
| Jun 9, 5:05 PM EDT | Special Marine Warning | MLB | 55 min | |
| Jun 9, 5:58 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Jun 9, 6:12 PM EDT | Special Weather Statement | MLB | Brevard | 33 min |
| Jun 9, 6:28 PM EDT | Special Weather Statement | MLB | Seminole | 32 min |
| Jun 9, 6:40 PM EDT | Special Weather Statement | MLB | Orange | 50 min |
| Jun 9, 7:07 PM EDT | Special Weather Statement | MLB | Brevard | 23 min |
| Jun 9, 7:29 PM EDT | Special Weather Statement | MLB | Brevard | 31 min |
| Jun 9, 7:33 PM EDT | Special Weather Statement | MLB | Orange | 27 min |
| Jun 9, 7:56 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.